Alert archive / Iowa / Tornado Warnings in 2005
Tornado Warning 17, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Jun 13, 2005, 7:35 PM CDT for Clarke County, Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2005, 7:35 PM CDT (00:35 UTC)
- Expired
- Jun 13, 2005, 8:00 PM CDT
- In force
- 25 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Clarke County, IA
The radar
The Des Moines radar (KDMX), 72 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 3:25 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.6 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 862 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KDMX 140035 TORDMX IAC039-140100- /O.NEW.KDMX.TO.W.0017.050614T0035Z-050614T0100Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DES MOINES IA 735 PM CDT MON JUN 13 2005 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * TORNADO WARNING FOR... NORTHERN CLARKE COUNTY IN SOUTH CENTRAL IOWA. * UNTIL 800 PM CDT. * AT 733 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 7 MILES WEST OF OSCEOLA...OR 40 MILES SOUTH OF DES MOINES...AND MOVING NORTHEAST AT 30 MPH. * THIS STORM WILL BE... NEAR OSCEOLA BY 740 PM CDT. 5 MILES NORTHWEST OF OSCEOLA MUNICIPAL AIRPORT BY 750 PM CDT. THE LOCATION OF MURRAY IS ALSO IN THE PATH. THIS IS A HAZARDOUS SITUATION. SEEK SHELTER IN A BASEMENT...OR IN AN INTERIOR ROOM. STAY AWAY FROM WINDOWS. IF YOU ARE OUTSIDE OR IN A CAR...SEEK SHELTER IN A REINFORCED BUILDING. LAT...LON 4115 9401 4097 9395 4099 9357 4116 9358 $$ COGIL
1 follow-up statement
000 WWUS53 KDMX 140053 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 752 PM CDT MON JUN 13 2005 IAC039-140100- /O.CON.KDMX.TO.W.0017.000000T0000Z-050614T0100Z/ CLARKE IA- 752 PM CDT MON JUN 13 2005 ...A TORNADO WARNING CONTINUES FOR NORTHERN CLARKE COUNTY UNTIL 800 PM CDT... AT 750 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 7 MILES NORTH OF OSCEOLA...OR 32 MILES SOUTH OF DES MOINES...AND MOVING NORTHEAST AT 35 MPH. THIS TORNADO WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHERN CLARKE COUNTY. IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL. LAT...LON 4115 9401 4097 9395 4099 9357 4116 9358 $$ COGIL
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jun 13, 1:35 PM CDT, 6 hours earlier.
Area forecast discussion, Jun 13, 1:35 PM CDT, 6 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 135 PM CDT MON JUN 13 2005 .DISCUSSION... LOW PRESSURE CURRENTLY ACROSS NORTHEAST NEBRASKA WITH A CLOSED UPPER LEVEL LOW JUST TO THE WEST OVER CENTRAL NEBRASKA. DRY AIR IS PUNCHING UP INTO SOUTHEAST NEBRASKA WITH MID TO UPPER 40 DEWPOINTS STREAMING TOWARDS WESTERN IOWA. STRONG KINEMATIC FORCING NOW MOVING INTO CENTRAL IOWA AND HAVE STEEPENING LAPSE RATES WITH COOLING MID LEVEL TEMPERATURES ARRIVING. STORMS ARE EXPECTED TO FIRE BETWEEN 2-4 PM TODAY AND SOME OF THE STORMS WILL BECOME RAPIDLY SEVERE. SUPERCELLS WILL LIKELY BE THE PRIMARY STORM MODE WITH INCREASING EFFECTIVE SHEARS OF 45 TO 60 KTS. THE MAIN THREATS WILL BE GOLFBALL SIZED HAIL WITH LOW FREEZING LEVELS AND STEEP LAPSE RATES...WIND GUSTS TO 75 MPH ALSO POSSIBLE WITH NEAR UNIDIRECTIONAL FLOW ABOVE THE LOW LEVELS. THE TORNADO THREAT WILL HOWEVER BE LIMITED DUE TO RELATIVELY HIGH LCL VALUES. THE GREATEST THREAT WILL BE OVER THE FAR NORTHWEST NEAR THE SFC LOW AND ACROSS THE FAR EAST WHERE MORE LOW LEVEL MOISTURE IS AVAILABLE. BUNKERS RIGHT MOVER SUPERCELL MOTIONS ARE NORTHEAST AT 40KTS SO STORMS WILL BE MOVING RAPIDLY. THE SEVERE THREAT IS EXPECTED TO DIMINISH AFTER 9 PM THOUGH THUNDERSTORMS WILL REMAIN POSSIBLE THROUGHOUT THE NIGHT...ESPECIALLY OVER THE NORTH WHERE SOME WEAK INSTABILITY REMAINS. WRAP AROUND CLOUD COVER WILL LIKELY HANG AROUND THROUGH TUESDAY WITH SOME INSTABILITY SHOWERS AND ISOLATED THUNDERSTORMS POSSIBLE DURING THE AFTERNOON ACROSS THE NORTHEAST HALF OF THE AREA. THE CLOUDS WILL HOLD TEMPERATURES INTO THE UPPER 60S TO MIDS 70S FOR HIGHS. FOR THE REMAINDER OF THE PERIOD A WARMING TREND WILL COMMENCE WITH THE UPPER LEVEL RIDGE OF HIGH PRESSURE STRENGTHENING OVER THE CENTRAL CONUS. A STRONG THERMAL RIDGE WILL DEVELOP ACROSS THE HIGH PLAINS AND ITS INFLUENCE WILL SPILL OVER INTO IOWA ESPECIALLY FOR THE WEEKEND AND INTO THE BEGINNING OF NEXT WEEK. REMAINED SEVERAL DEGREES ABOVE MEX GUIDANCE FOR THIS PERIOD FOR HIGHS WITH AMPLE SUNSHINE EXPECTED AND PLENTIFUL INSULATION FOR SUMMER LIKE TEMPERATURES TO ARRIVE. HAVE REMAINED DRY FOR THE EXTENDED BUT WILL NEED TO MONITOR SOME POTENTIAL WEAKNESSES IN THE UPPER LEVEL RIDGE WEDNESDAY AND THURSDAY NIGHTS WITH THE POTENTIAL FOR THUNDERSTORMS TO DEVELOP FARTHER SOUTH THAN CURRENTLY ANTICIPATED AND FOLLOWING THE MEAN NW FLOW INTO IA. CONFIDENCE NOT HIGH WITH THIS SCENARIO. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DONAVON
Hazardous weather outlook, Jun 13, 6:30 PM CDT, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE DES MOINES IA 630 PM CDT MON JUN 13 2005 IAZ004>007-015>017-023>028-034>039-046>050-059>062-072>075- 083>086-094>097-141130- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-CALHOUN-WEBSTER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-MARSHALL- TAMA-DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA- CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS- 345 PM CDT MON JUN 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF MID IOWA GENERALLY ALONG AND EAST OF A LINE FROM LAMONI TO PERRY TO POCAHONTAS. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS EARLY THIS EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE ISOLATED TORNADOES ALONG WITH 2 INCH HAIL AND 75 MPH STRAIGHT LINE WIND GUSTS. THE MAIN THREAT TIME IS THROUGH 8 PM. SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE NORTHEAST ACROSS CENTRAL IOWA LATE AFTERNOON AND EVENING. THE STORMS SHOULD MOVE EAST OF THE AREA BY 830 PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE POSSIBLE TUESDAY. NO ORGANIZED SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THROUGH 8 PM TONIGHT. IAZ033-044-045-057-058-070-071-081-082-092-093-141130- SAC-CRAWFORD-CARROLL-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-UNION- TAYLOR-RINGGOLD- 625 PM CDT MON JUN 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PORTIONS OF MID IOWA GENERALLY WEST OF A LINE FROM LAMONI TO PERRY TO POCAHONTAS. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS EARLY THIS EVENING IN WESTERN IOWA. THE MAIN THREAT FROM THESE STORMS WILL BE ISOLATED TORNADOES ALONG WITH 2 INCH HAIL AND 75 MPH STRAIGHT LINE WIND GUSTS. THE MAIN THREAT TIME IS THROUGH 630 PM. SCATTERED THUNDERSTORMS WILL MOVE NORTHEAST ACROSS IOWA LATE AFTERNOON AND EVENING. THE STORMS SHOULD MOVE EAST OF I35 BY 7 PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TUESDAY. NO ORGANIZED SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THROUGH 630 PM THIS EVENING. RUSSELL
In the hours before
Local storm report, Jun 13, 7:15 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
715 PM CDT MON JUN 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL CLIVE 41.61N 93.77W
06/13/2005 1.00 INCH POLK IA BROADCAST MEDIA
0705 PM HAIL URBANDALE 41.64N 93.74W
06/13/2005 1.00 INCH POLK IA TRAINED SPOTTER
AT THE INTERSECTION OF I-80 AND 141...DELAYED
0713 PM HAIL JOHNSTON 41.69N 93.70W
06/13/2005 1.00 INCH POLK IA TRAINED SPOTTER
&&
STEINBUGLLocal storm report, Jun 13, 7:18 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
718 PM CDT MON JUN 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM HAIL JOHNSTON 41.69N 93.70W
06/13/2005 1.25 INCH POLK IA BROADCAST MEDIA
FROM WHO TV
&&
STEINBUGLLocal storm report, Jun 13, 7:19 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
719 PM CDT MON JUN 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM HAIL JOHNSTON 41.69N 93.70W
06/13/2005 1.50 INCH POLK IA NWS EMPLOYEE
&&
STEINBUGLLocal storm report, Jun 13, 7:21 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
721 PM CDT MON JUN 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM HAIL JOHNSTON 41.69N 93.70W
06/13/2005 0.88 INCH POLK IA TRAINED SPOTTER
AT CAMP DODGE
&&
STEINBUGLLocal storm report, Jun 13, 7:27 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
727 PM CDT MON JUN 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM HAIL ANKENY 41.72N 93.61W
06/13/2005 1.00 INCH POLK IA TRAINED SPOTTER
&&
GFORSTERLocal storm report, Jun 13, 7:34 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
734 PM CDT MON JUN 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM HAIL GRIMES 41.66N 93.79W
06/13/2005 0.88 INCH POLK IA TRAINED SPOTTER
DELAYED
&&
STEINBUGLThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 7:16 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin | 44 min |
| Jun 13, 7:42 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 33 min |
| Jun 13, 8:02 PM CDT | Severe Thunderstorm Warning | DMX | Warren | 46 min |
| Jun 13, 8:09 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 55 min |
| Jun 13, 8:22 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 53 min |
| Jun 13, 8:29 PM CDT | Tornado Warning | DMX | Marion | 48 min |
| Jun 13, 9:02 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 43 min |
| Jun 13, 9:36 PM CDT | Tornado Warning | DMX | Monroe | 39 min |
| Jun 13, 9:49 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 41 min |
| Jun 13, 10:00 PM CDT | Tornado Warning | DMX | Mahaska | 45 min |
Nearby
Tornado Warnings in Iowa, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.